Thunderstorm Wind, McLean
- When
- July 23, 12:26 PM CST to 12:31 PM CST
- Where
- McLean County, Chenoa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.730, -88.720
Large tree limb blown down. Report relayed by broadcast media.
A complex of thunderstorms developed overnight along a warm front in northern Illinois. These storms slowly shifted southward, reaching central Illinois by early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A complex of thunderstorms developed overnight along a warm front in northern Illinois. These storms slowly shifted southward, reaching central Illinois by early afternoon. Storms produced hail, damaging winds, and flash flooding north of the I-74 corridor before dissipating during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 11:47 AM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT Sat Jul 23 2022 .SYNOPSIS... Issued at 1054 AM CDT Sat Jul 23 2022 Oppressive heat and humidity will prevail across central Illinois today as high temperatures reach the middle 90s and afternoon heat index readings soar well above 100 degrees. A cold front currently across the Northern Plains will settle southward on Sunday...triggering scattered strong to severe thunderstorms during the afternoon and early evening. && .UPDATE... Issued at 1054 AM CDT Sat Jul 23 2022 Clusters of thunderstorms are ongoing along/north of a Pontiac to Lafayette line this morning in association with a frontal boundary draped across northern Illinois. Some of the storms may clip northern Vermilion County in the far NE KILX CWA over the next couple of hours, then the activity will shift further E/SE into Indiana. Any re-development along old outflow boundaries will likely focus across northeast Illinois this afternoon, so am expecting a hot dry day across central Illinois. 15z/10am temperatures have already reached the middle to upper 80s, well on their way to afternoon highs in the middle 90s. With dewpoints hovering in the lower to middle 70s, afternoon heat index values will peak between 105 and 110 degrees. Heat Advisory will therefore remain in effect for all of central and southeast Illinois today. Scattered showers/thunderstorms will arrive along/northwest of a Rushville to Bloomington line late tonight as a cold front approaches from the northwest...with better storm chances materializing across the remainder of the area by Sunday afternoon. && .SHORT TERM...(Today and tonight) ISSUED AT 255 AM CDT Sat Jul 23 2022 A low level jet oriented to the ENE has strengthened across IA and into northern IL this morning. MUCAPEs are in the 3000-4000 J/kg range along with effective shear of 35-45 kts across east- central IA and northwest IL where a few storms are strengthening. Expect this cluster of storms to move east and then perhaps southeast into central IL later this morning before dissipating. CAMs have struggled on whether or not to bring the storms into the I-74 corridor, with some runs keeping all precipitation north. Still, confidence is high enough to continue keeping a chance of storms in the northern half of the forecast area through sunrise this morning. A Marginal Risk for severe storms still exists across the far northern zones...Peoria and north. After this morning's convective activity, expect temps and humidity to combine to create heat index values over 100 degrees across the area. A Heat Advisory is in effect for all of the area for the afternoon and early evening hours today. Tonight, a convective complex is expected to develop northwest of the area and track eastward through the day and into the evening hours. Some models clip the northern zones of our forecast area, including Knox to Putnam and Woodford counties where a Marginal Risk for severe storms exists once again. .LONG TERM...(Sunday through Friday) ISSUED AT 255 AM CDT Sat Jul 23 2022 On Sunday, the cold front moving in from the northwest will make its way into IL. Given the boundary in the area, along with MLCAPE around 3000 J/kg and 0-6 km shear of 30-40 kts, a Slight Risk of severe storms is warranted for much of central IL. Elevated morning storm activity could limit or delay heating on Sunday, however. Heat in the southeastern zones looks like a good bet on Sunday though. So, have includes those zones in a Heat Advisory as highs will likely be in the low to mid 90s with dew points in the mid 70s. The cold front pushes south and clears the area Sunday night, but expect late night storms to develop over MO and continue over southern IL just north of the surface boundary, possibly bringing showers and storms to the area for at least the start of the day on Monday. Monday night, the boundary lifts back northward in advance of an approaching upper wave. Expect cooler temps and periodic chances for showers and storms through the week as the frontal boundary lingers and the area is under the influence of a broad upper trough. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Jul 23 2022 Will continue to monitor outflow boundary from northern Illinois convection for potential development this afternoon, but think this will remain north of the I-74 terminals. Once the boundary mixes further north, SW winds gusting 15-20kt will resume at all sites this afternoon. Surface winds will decrease slightly by sunset, but numeric guidance suggests sustained winds of 10-15kt through the night. In addition, a strengthening jet will result in low-level wind shear late tonight into early Sunday morning. Based on its expected orientation, have gone with 45kt at KPIA and 40kt further S/SE at the remaining terminals. Scattered thunderstorms associated with an approaching cold front may arrive late tonight, but opted to only include VCTS at KPIA between 08z and 13z at this time. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073. Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063. && UPDATE...Barnes SYNOPSIS...Barnes SHORT TERM...Knutsvig LONG TERM...Knutsvig AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 536 AM CDT Sat Jul 23 2022 ILZ027>031-036>038-241100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms will track across northern Illinois early this morning, and may reach as far south as I-74. A few of these storms may produce gusty winds and hail. Additional strong to locally severe thunderstorms are possible this evening. Heat index values today will range from 105 to 110 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected on Sunday. The best chance for any strong or severe storms will be east of the Illinois River. A few thunderstorms are again possible around mid week. The severe weather threat is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 am in areas north of I-74, and will be possible again this evening. ILZ040>057-061>063-241100- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. A few thunderstorms are possible this morning over east central Illinois, and also are possible tonight west of I-55. The severe weather threat appears low at this time. Heat index values today will range from 105 to 110 degrees, highest in west central Illinois. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 105 degrees are expected on Sunday. Scattered thunderstorms are expected Sunday into Sunday evening. Some of these may be strong or locally severe, with damaging winds the main concern. Additional thunderstorms are expected Monday through Wednesday. The severe weather potential is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ066>068-071>073-241100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Heat index values today will range from 105 to 110 degrees. Lingering flooding on the Little Wabash River is expected to subside by late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values on Sunday will again range from 105 to 110 degrees. Scattered thunderstorms are expected from Sunday through Wednesday. A few of the storms may be strong or severe on Sunday. The severe weather potential later in the week is uncertain. However, there is potential for heavy rainfall from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Large tree limb blown down. Report relayed by broadcast media.
Estimated wind gust from trained spotter.
Significant tree damage in town. Numerous tree limbs down on cars, and two houses with trees through roof. Power lines also down. Large trees uprooted.
Roads flooded in town and some flooding on private property. Ridgeview School Building had 3 feet of water in the basement classrooms, and other parts of building had water too. Public reported rainfall of 4.75 inches during the event.
Power line down and two power poles leaning over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042949, 1042944, 1042947, 1042951, 1042942, 1042952.